Hair falling out after Nizoral use, please help.

Telogen effluvium, alopecia areata, hair shaft disorders, etc.
Post Reply
valmanway
Posts: 1
Joined: Tue Sep 19, 2017 10:36 am

Hair falling out after Nizoral use, please help.

Post by valmanway »

Hello everyone, new to this forum. I'm male and 23 years old.

So, a little bit of background here: none of the males in my family (that I know of) on either my mother's side or my father's side suffer from "male pattern baldness" (androgenic alopecia). I never met my grandfather on my father's side, but my father has no hair loss, thinning or recession, and my maternal grandfather passed away at 82 years of age with a full head of hair ("Norwood 1" stage). As I mentioned, I'm 23 and have never suffered from any kind of hair loss AT ALL, except maybe one or two hairs while grooming/styling (I use lots of hair waxes and pomades and such).


So this is a bit of a long story, but I'll try to be as concise and cogent as possible. Around 2 months ago, I ran out of my regular shampoo (just some generic brand, nothing special about it) and since I was feeling too lazy to go out and buy a new one, I decided to look through the cabinets in my mom's bathroom to see if she had an extra bottle lying around, and she did - a nice big bottle of Pantene (or so the bottle said). So I used it. Everything went just fine, no problems. I was planning to buy another bottle of my own shampoo the very next day, but I've got a very busy schedule and wasn't able to make time. So I just kept using the same shampoo I found in my mom's bathroom (she doesn't mind if I use her shampoos, used to do it all the time as a kid).

Again, everything was fine... until around the 7th day (basically a week). I had just finished lathering up my hair with the shampoo, and was cleaning up the rest of my body when I noticed my scalp was burning and kind of "tingling". I immediately rinsed off the shampoo and was alarmed to find a ton of hair stuck to my hands after the fact. Since I've never suffered from any kind of hair loss, the sight of a bunch of hair on my hands made me jump about a foot in the air.

I finished up my shower, dried myself off, and practically sprinted to my PC to set up an appointment with my doctor. I guess my mom must've noticed that, because she soon showed up at my room to ask what was wrong. I told her I had been using the extra Pantene in her bathroom and now suddenly my hair was falling out and my scalp was itching, burning and tingling. That's when she told me that she had been to her doctor about dandruff problems she was having, and her doctor had advised her to use some OTC ketoconazole shampoo (1% Nizoral) a few times a week to fix it. Apparently, she had gone off to Wal-Mart, bought 3 bottles of the stuff, and filled an empty Pantene bottle with them. As it happens, that was the Pantene bottle I grabbed.

So basically, I had been using 1% Nizoral on my hair every day for a whole week. At this point, I was panicking, since I knew already that Nizoral was medicated shampoo and you weren't supposed to use it that often. I immediately set off to Google to research cases of hair loss related to Nizoral overuse, and was relieved to find that many users on male hair loss forums report that it actually does happen. This thread in particular helped me calm down a bit:

https://www.baldtruthtalk.com/threads/5 ... d-SHEDDING

Needless to say, I stopped using the Nizoral immediately, but evidently the damage was already done: my scalp felt tingly, dry and itchy, and patting my hair dry with a towel (least uncomfortable way I could find to dry my hair) made the root of every individual hair on my head feel like a needle being poked into my scalp. Also, I could feel strange "bumps" that almost felt like pimples at random spots on my scalp.

The research I had done on Nizoral indicated that overuse could cause really bad inflammation (I'm guessing that's why "hair loss" is listed as one of the possible side effects of it), and I found a bunch of threads on various MPB discussion forums suggesting the use of topical Aloe Vera Gel, Emu Oil, and/or Hydrocortisone Cream on the scalp until the inflammation subsides. So I got some Aloe Vera Gel from an organic market near me (the stuff that needs to be refrigerated) and started applying it every night, letting it dry on my scalp.

It seems to have worked to some extent - the tingling and burning is gone, and my roots no longer feel like needles stabbing into my scalp when I touch my hair. However, what worries me is that it's been almost 2 months and my hair is still falling out, whether it's in the shower or when I touch it or just at random. It's better on some days than others, but it hasn't stopped completely. My appointment with my doctor was cancelled due to a hurricane in my state, and I ended up going to an urgent care clinic just to see if the doctor there could help. I explained what had happened and he checked my scalp, then said that there were no "large bald spots" (I'm guessing alopecia areata) and that he didn't think the Nizoral was what caused the hair loss. He then said I should "see a dermatologist" if I wanted to know more. So now I have to wait for my new appointment with my PCP, which isn't for another month.

I'm starting to lose it. I don't know what to do or where to go. I was hoping maybe someone here could answer some questions I've got:

1.) Is it possible that my situation now is still because of inflammation (or whatever) caused by the Nizoral overuse?

2.) If not, could using Nizoral have "activated" latent MPB genes (that I didn't know I had)?

3.) If it is caused by the Nizoral, can I expect the hair loss to stop? If so, when?

4.) I've acquired some generic Finasteride just in case the hair loss doesn't stop, but I don't want to use it unless I absolutely have to due to its side effects. At what point would it be a safe bet to say my hair loss isn't because of the Nizoral anymore? It's been 2 months since I quit using the stuff at this point.

Thank you very much for your time.
Tom Hagerty
Site Admin
Posts: 629
Joined: Mon Dec 06, 2010 9:21 am

Re: Hair falling out after Nizoral use, please help.

Post by Tom Hagerty »

So basically, I had been using 1% Nizoral on my hair every day for a whole week.
You didn't know that what was in the container was Nizoral, but shampooing the hair every day with any product is probably way too much. You also "use lots of hair waxes and pomades and such." It might be best to cut back on shampooing the hair to one or two days a week and maybe lighten up on those pore-clogging waxes and pomades.

But you want to know specifically about the possibility of Nizoral A-D (Anti-Dandruff) 1% causing hair and scalp problems. The active ingredient in this shampoo is Ketoconazole, an anti-fungal agent. But there are many unpronounceable inactive ingredients in the shampoo too. Some of these may cause an allergic reaction. Just to check out your speaking ability, say these inactive ingredients aloud three times - acrylic acid polymer, butylated hydroxytoluene, cocomide MEA, polyquaternium-7, and the list of about 15 chemicals goes on. These inactive ingredients in Nizoral may cause allergic reactions and perhaps other problems too.

Read this article about the use of Nizoral. It has a lot of solid information about the benefits and possible side effects of this medicated shampoo.

Just a side note. Some people with toenail fungus also have an itchy scalp because some of the fungus finds a home near the hair follicles. Nizoral might lessen this problem. But a single application once a week should be enough. Your overkill application of Nizoral is never good for anything except the company's (McNeil) bottom line.

By the way, I use "Clarifying" shampoos - shampoos that do not contain any ingredients other than cleansing agents - no volumizing, moisturizing, or conditioning ingredients. And no fragrance either. Of course all that might seem too harsh, too Spartan, for a young guy like you. I used to believe all the advertising jargon on the labels also when I was your age. In fact, I believed almost everything. "Clinically tested" - I love it.
Attachments
There are many others too.
There are many others too.
Clarifying Shampoo, just one example.png (90.59 KiB) Viewed 8251 times
Post Reply